Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 28, 2021, 6:22 PM CDT for Ector County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 6:22 PM CDT (23:22 UTC)
- Expired
- May 28, 2021, 6:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Midland/Odessa, TX
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1694 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
929 WWUS84 KMAF 282322 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 622 PM CDT Fri May 28 2021 TXZ060-061-067-068-282345- Crane TX-Ector TX-Ward TX-Winkler TX- 622 PM CDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 645 PM CDT... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Monahans, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Monahans, Penwell and Monahans Sandhills State Park. This includes Interstate 20 between mile markers 83 and 102. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. A Severe Thunderstorm Watch also remains in effect until 1100 PM CDT for western Texas. LAT...LON 3169 10298 3181 10286 3174 10256 3151 10275 TIME...MOT...LOC 2322Z 301DEG 11KT 3168 10281 $$ 88
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 28, 2:47 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 28, 2:47 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 247 PM CDT Fri May 28 2021 .DISCUSSION... Quick update for Severe Thunderstorm Watch # 219. Updates out shortly. && .PREV DISCUSSION... /issued 202 PM CDT Fri May 28 2021/ DISCUSSION... KMAF 18Z RAOB shows a cap still in place, but considerably less than the 12Z run. For some reason, the raob came in w/a sfc Td of 24C, yielding mucapes of over 7000 J/kg! After editing the sounding for a sfc Td of 19C, mucapes dropped to 3400 J/kg, which is still potent. Mid-lvl lapse rates of near 9C/km and a wet-bulb zero of 8600' call for very large hail, and dcapes of 1300 J/kg suggest damaging winds as well. Deep-lyr shear of 40 kts will help maintain supercells, as will a 35+kt LLJ this evening. Radar already shows the first cell going up nrn Brewster County, and this is in line w/the latest HRRR run, which develops additional convection Permian Basin late this afternoon, then SE NM this evening on a possible MCS moving SE out of NM. Saturday looks to be a little less active, w/the primary focus being orographic lifting on easterly flow to the higher terrain out west near the dryline. By Sunday afternoon, the west coast trough will be over Baja del Norte, sending a strong shortwave into West texas and Southeast New Mexico, w/Sunday night looking to be best chances for rain this forecast, w/a continued severe threat. Monday night looks wet/severe as well, as another shortwave calves off the trough. Chances drop off after Monday, but the trough remains parked over Baja, and moisture isn't going anywhere, so a chance of convection remains in play each day. It goes w/out saying that temps will remain below normal in this pattern, given expected convection/cloud cover each day. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 81 67 79 / 50 30 20 30 Carlsbad 64 87 67 85 / 20 20 30 50 Dryden 67 87 70 84 / 40 10 30 30 Fort Stockton 64 87 68 84 / 30 20 20 30 Guadalupe Pass 60 85 62 82 / 10 30 40 40 Hobbs 61 82 65 79 / 40 20 30 50 Marfa 58 89 62 84 / 10 30 30 40 Midland Intl Airport 63 82 67 80 / 50 20 20 40 Odessa 63 84 67 81 / 50 20 20 40 Wink 65 88 68 86 / 40 20 20 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 88/44
Hazardous weather outlook, May 28, 1:59 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 159 PM CDT Fri May 28 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 159 PM CDT Fri May 28 2021 /1259 PM MDT Fri May 28 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe storms, capable of producing large to very large hail, damaging winds, and tornadoes. Heavy rain may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a risk of severe thunderstorms through Monday. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. Heavy rain may also result in flash flooding Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 28, 5:38 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM CDT Fri May 28 2021
TXZ278-279-282315-
Central Brewster County TX-Davis Mountains Foothills TX-
538 PM CDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 615 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 23 miles east of Alpine, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3018 10338 3038 10333 3036 10300 3034 10297
3009 10306
TIME...MOT...LOC 2238Z 283DEG 20KT 3026 10327
88Local storm report, May 28, 5:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
543 PM CDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 6 S COYANOSA 31.15N 103.07W
05/28/2021 E2.50 INCH Pecos TX TRAINED SPOTTER
SPOTTER PHOTO OF 2.5 INCH HAILSTONE.
&&
DEVIN.CHEHAKSpecial weather statement, May 28, 5:45 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Fri May 28 2021
NMZ028-034-TXZ059-060-282330-
Southern Lea County NM-Eddy County Plains NM-Loving TX-Winkler TX-
545 PM CDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHEASTERN
LEA...NORTHWESTERN REEVES...NORTHWESTERN WINKLER AND NORTHERN LOVING
COUNTIES UNTIL 630 PM CDT/530 PM MDT/...
At 544 PM CDT/444 PM MDT/, Doppler radar was tracking a strong
thunderstorm 19 miles northeast of Red Bluff Reservoir, or 23 miles
north of Mentone, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Jal, Jal Airport, Red Bluff Reservoir and Bennett.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western and southwestern
Texas.
LAT...LON 3223 10313 3184 10315 3198 10395 3199 10395
3198 10396 3215 10397
TIME...MOT...LOC 2244Z 270DEG 17KT 3205 10363
80Local storm report, May 28, 6:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
615 PM CDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 3 SSE GRANDFALLS 31.30N 102.83W
05/28/2021 E1.00 INCH Ward TX PUBLIC
&&
SAMANTHA.ZUBERLocal storm report, May 28, 6:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
616 PM CDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 5 W TUBBS CORNER 31.38N 102.70W
05/28/2021 E2.00 INCH Crane TX TRAINED SPOTTER
&&
SAMANTHA.ZUBERSpecial weather statement, May 28, 6:22 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 622 PM CDT Fri May 28 2021 TXZ060-061-067-068-282345- Crane TX-Ector TX-Ward TX-Winkler TX- 622 PM CDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 645 PM CDT... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Monahans, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Monahans, Penwell and Monahans Sandhills State Park. This includes Interstate 20 between mile markers 83 and 102. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. A Severe Thunderstorm Watch also remains in effect until 1100 PM CDT for western Texas. LAT...LON 3169 10298 3181 10286 3174 10256 3151 10275 TIME...MOT...LOC 2322Z 301DEG 11KT 3168 10281 88
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 93 min |
| May 27, 7:21 PM CDT | Special Weather Statement | MAF | Glasscock | 39 min |
| May 27, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 40 min |
| May 27, 7:31 PM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| May 27, 8:41 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 79 min |
| May 28, 1:41 PM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| May 28, 2:14 PM CDT | Special Weather Statement | MAF | Brewster | 31 min |
| May 28, 2:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 67 min |
| May 28, 3:15 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| May 28, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| May 28, 3:29 PM CDT | Special Weather Statement | MAF | Brewster | 31 min |
| May 28, 3:30 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 28, 3:39 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| May 28, 3:57 PM CDT | Special Weather Statement | MAF | Brewster | 33 min |
| May 28, 4:31 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 28, 4:32 PM CDT | Special Weather Statement | MAF | 43 min | |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 67 min |
| May 28, 4:48 PM CDT | Special Weather Statement | MAF | Ward | 42 min |
| May 28, 4:52 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 28, 4:54 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 66 min |
| May 28, 5:38 PM CDT | Special Weather Statement | MAF | Brewster | 37 min |
| May 28, 5:45 PM CDT | Special Weather Statement | MAF | Loving | 45 min |
| May 28, 5:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Upton, Ward | 59 min |
| May 28, 6:27 PM CDT | Special Weather Statement | MAF | Loving | 48 min |
| May 28, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 58 min |
| May 28, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 39 min |
| May 28, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton, Ward, Winkler | 64 min |
| May 28, 6:43 PM CDT | Areal Flood Advisory | MAF | Crane, Upton, Ward | 2 hr |
| May 28, 6:56 PM CDT | Special Weather Statement | MAF | Upton | 49 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.